Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS New Orleans, LA

July 16, 2018Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jul 16, 2018, 2:19 PM CDT for Harrison County, Jackson County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 2:19 PM CDT (19:19 UTC)
Expired
Jul 16, 2018, 5:15 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:15 PM CDTFLASH FLOOD4 N Gulfport, MSSIGNIFICANT STREET FLOODING IN THE ORANGE GROVE AREA AT THREE RIVERS ROAD AND DEDEAUX ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WGUS54 KLIX 161919
FFWLIX
MSC047-059-162215-
/O.NEW.KLIX.FF.W.0010.180716T1919Z-180716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
219 PM CDT MON JUL 16 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southeastern Mississippi...
  Jackson County in southern Mississippi...

* Until 515 PM CDT.

* At 218 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, especially across eastern Jackson County. 
  Additional very heavy rain is expected over the next hour. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, St.
  Martin, Escatawpa, Gautier, D'iberville, Wade, Latimer, Big Point,
  Lyman, Saucier, Helena, Gulf Hills, Hurley, Vancleave, Gulf Park
  Estates and Hickory Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3036 8845 3033 8845 3032 8850 3037 8861
      3036 8861 3034 8873 3038 8879 3038 8878
      3043 8884 3043 8893 3042 8901 3040 8886
      3032 8927 3068 8924 3067 8889 3072 8888
      3074 8841 3035 8840

$$
1 follow-up statement
546 
WGUS74 KLIX 162212
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
512 PM CDT MON JUL 16 2018

MSC047-059-162221-
/O.EXP.KLIX.FF.W.0010.000000T0000Z-180716T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harrison MS-Jackson MS-
512 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR HARRISON AND JACKSON COUNTIES WILL
EXPIRE AT 515 PM CDT...

The heavy rain has moved southward into Mississippi Sound. 
Additional flash flooding is not expected. Please continue to heed 
any remaining road closures.

LAT...LON 3036 8845 3033 8845 3032 8850 3037 8861
      3036 8861 3034 8873 3038 8879 3038 8878
      3043 8884 3043 8893 3042 8901 3040 8886
      3032 8927 3068 8924 3067 8889 3072 8888
      3074 8841 3035 8840

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 12:44 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 16, 12:44 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1244 PM CDT Mon Jul 16 2018

.AVIATION...

Generally VFR across the terminals at forecast issuance time. The
one exception is KBTR, which has been carrying 5SM HZ. Convective
development has started, with more areal coverage than what we
have seen the last several afternoons. Hasn't been much lightning
yet, but anticipate that most cells will have at least some
thunder. Will carry VCTS for most terminals until 00-01z.
Convective development on Tuesday likely to be a bit earlier, and
more widespread. Will carry PROB30 for morning activity for now,
but that may need to be beefed up in later forecasts. Any storms
today or Tuesday potentially could produce MVFR to IFR conditions
briefly. 35

&&

.PREV DISCUSSION... /issued 814 AM CDT Mon Jul 16 2018/

SOUNDING DISCUSSION...
This morning's balloon launch was successful, and there were no
issues. Looking at the sounding, the vertical atmospheric profile
is generally moist throughout the atmospheric column. There is a
small temperature inversion at the surface, which will likely
dissipate as the sun mixes the atmosphere throughout the day.
There is a small amount of CIN in the mixed layer parcel (-29
J/kg). The CAPE is average for this time of year (1585 J/kg in
the mixed layer), which will help to generate some afternoon
thunderstorms. The vertical winds are variable throughout the
atmospheric column, which will enhance the development of
thunderstorms throughout the day. The winds at the surface are
southerly, while the winds in the lower levels of the atmosphere
are mostly westerly. At the middle levels of the atmosphere, the
winds are somewhat northerly and westerly. At the upper level of
the atmosphere and at the jet stream, the winds are easterly in
direction, and the wind speeds are average for this time of year
(30-35 knots). MSW

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  75  91  74 /  50  20  50  40
BTR  92  78  92  75 /  30  20  40  30
ASD  91  79  92  77 /  60  20  60  50
MSY  91  79  91  78 /  60  20  40  40
GPT  89  78  91  78 /  70  30  70  60
PQL  90  76  91  76 /  70  20  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 16, 10:23 AM CDT, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1023 AM CDT Mon Jul 16 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-170330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1023 AM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible, primarily across inland
areas this afternoon and early evening and across coastal areas
overnight. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are expected each day during
the period, with the best chances on Wednesday and Thursday. A
few storms could become strong and produce frequent lightning,
gusty winds, and locally heavy rainfall.

Heat index readings may approach 110 degrees on Friday, possibly
on Saturday, as well. People sensitive to heat related illnesses
should be prepared to take precautions during the heat of the day
on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 16, 12:52 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CDT MON JUL 16 2018

LAZ069-161815-
Lower Plaquemines-
1252 PM CDT MON JUL 16 2018

...A STRONG THUNDERSTORM WILL AFFECT LOWER PLAQUEMINES PARISH...

At 1251 PM CDT, a strong thunderstorm was located over Empire, or 9
miles southeast of Port Sulphur, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph, Boothville-venice and
Boothville Asos.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2923 8951 2923 8952 2924 8951 2929 8967
      2933 8964 2930 8973 2935 8977 2938 8972
      2935 8979 2940 8981 2949 8964 2940 8952
      2940 8954 2941 8957 2940 8957 2938 8938
      2938 8939 2934 8938 2922 8951
TIME...MOT...LOC 1751Z 304DEG 11KT 2938 8964

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:55 PM CDTAreal Flood AdvisoryLIXHarrison, Jackson3 hr
Jul 16, 3:02 PM CDTSpecial Weather StatementLIXHancock, Harrison28 min
Jul 16, 4:38 PM CDTAreal Flood AdvisoryLIXPearl River3 hr
Jul 16, 4:40 PM CDTAreal Flood AdvisoryLIXHancock, Harrison3 hr
Jul 16, 5:18 PM CDTSpecial Weather StatementLIXPearl River27 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.